Nebraska, 2013

Damaging Winds in Nebraska, July 25, 2013

July 25, 2013 · NWS LBF · 2 events in 1 county or zone

An isolated thunderstorm developed just to the north of North Platte. The storm tracked southeast and intensified to produce strong winds at the North Platte Airport.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

An isolated thunderstorm developed just to the north of North Platte. The storm tracked southeast and intensified to produce strong winds at the North Platte Airport.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Jul 25, 2:21 PM CST, 1 hour 24 minutes earlier.

Area forecast discussion, Jul 25, 2:21 PM CST, 1 hour 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
321 PM CDT THU JUL 25 2013

.SYNOPSIS...
ISSUED AT  CDT THU JUL 25 2013

UPPER LOW FROM NORTHERN HUDSON BAY WITH TROUGH TRAILING WEST INTO
CENTRAL CANADA. RIDGE OVER THE WESTERN CONUS AND TROUGH INTO THE
EASTERN CONUS. FORECAST AREA IN FAST NORTHWEST FLOW.

&&

.SHORT TERM...(THIS EVENING THROUGH FRIDAY)
ISSUED AT 318 PM CDT THU JUL 25 2013

MID AFTERNOON...A STATIONARY FRONT EXTENDS FROM NEAR ONEILL TO
OGALLALA. A SECONDARY STRONGER COLD FRONT WAS PUSHING INTO NORTHWEST
NEBRASKA...AND WILL CONTINUE MOVING SOUTHEAST AND INTERCEPT THE
STATIONARY FRONT BY LATE AFTERNOON. SCATTERED THUNDERSTORMS ARE
EXPECTED TO DEVELOP ALONG THE STATIONARY FRONT...THIS WILL MOST
LIKELY OCCUR AS THE SECONDARY COLD FRONT INTERCEPTS THE STATIONARY
FRONT. INSTABILITY IS MODERATE...AND ENOUGH SHEAR EXISTS THAT A FEW
SEVERE STORMS ARE POSSIBLE. LARGE HAIL AND WIND WILL BE THE MAIN
THREATS WITH ANY SEVERE STORM. STORMS WILL LINGER ACROSS CENTRAL
INTO SOUTHWEST NEBRASKA EARLY THIS EVENING...BUT SKIES SHOULD CLEAR
AND PRECIPITATION END AFTER MID EVENING.

THE AFOREMENTIONED COLD FRONT WILL USHER IN SOME REFRESHING CANADIAN
AIR FOR FRIDAY AND THE WEEKEND...WITH HIGHS IN THE MID 70S TO LOWER
80S. WE WILL REMAIN IN A RATHER NOISY UPPER LEVEL FLOW...WITH A FEW
SHOWERS AND THUNDERSTORMS POSSIBLE DURING THE AFTERNOON FRIDAY
ACROSS THE PANHANDLE.

.LONG TERM...(FRIDAY NIGHT THROUGH THURSDAY)
ISSUED AT 318 PM CDT THU JUL 25 2013

MODELS SEEM TO BE IN GOOD AGREEMENT IN THE NEAR TERM WITH SOME
AMOUNTS OF DIFFERENCE WITH COLD AIR COMING DOWN THROUGH THE
WEEKEND. NEWER GFS RUN ADVERTISING NO ONE BUT TWO DAYS OF 14C OR
LESS AT 850MB SATURDAY AND SUNDAY. FRIDAY NIGHT WILL CONTINUE SCHC
POPS AS COOL FRONT LIES TO THE WEST WITH UPSLOPE CONTINUING OVER
THE WEST AND WAVE MOVING THROUGH NORTHWEST FLOW. MAY HAVE TO BE
TRIMMED BACK DEPENDING ON LOCATION OF FRONTAL BOUNDARY AND AMOUNT
OF COOLER AIR. COOL TEMPERATURES WILL FILTER IN OVER NIGHT FRIDAY
AND SATURDAY. TEMPERATURES IN THE 50S SATURDAY MORNING AND
REBOUNDING INTO 70S AND 80S FOR DAYTIME HIGHS. WITH LATEST GFS
SOLUTIONS COOLER AIR TO HANG AROUND THE WEEKEND AS A QUASI REX
BLOCK DEVELOPS OVER THE HUDSON BAY. TEMPERATURES MAY NEED ADJUSTED
DOWNWARD. SURFACE WARM FRONT MOVES NORTH ACROSS THE FORECAST AREA
ON MONDAY WITH TEMPERATURES NEAR NORMAL FOR THE SEASON. STRONGER
WAVE MOVES THROUGH THE NORTHERN PLAINS ON MONDAY WITH CHANCE POPS
RETAINED. IN FAST ZONAL FLOW THROUGH MID WEEK WEAK WAVES MOVING
THROUGH WITH CHANCES FOR PRECIPITATION NEARLY EVERY DAY.
TEMPERATURES IN THE 80S WITH LOWS IN THE 60S.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z FRIDAY AFTERNOON)
ISSUED AT 125 PM CDT THU JUL 25 2013

A NEARLY STATIONARY COLD FRONT EXTENDS FROM ROUGHLY KONL TO KOGA
THIS AFTERNOON. THIS SHOULD BE THE FOCUS FOR SCT TSTM DEVELOPMENT
THROUGH THE AFTERNOON. THE STORMS WILL MOVE SOUTHEAST INTO
SOUTHWEST AND CENTRAL NEBRASKA THROUGH THE LATE AFTERNOON INTO
EARLY EVENING. SFC WINDS WILL BE NORTH AT 10 KTS BEHIND THE FRONT
ACROSS NORTHERN NEB...AND GENERALLY SOUTH AT 10 KTS AHEAD OF THE
FRONT ACROSS CENTRAL INTO SOUTHWEST NEB.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...POWER
SHORT TERM...TAYLOR
LONG TERM...POWER
AVIATION...TAYLOR
Hazardous weather outlook, Jul 25, 11:24 AM CST, 4 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1224 PM CDT THU JUL 25 2013

NEZ004>010-022>029-035>038-056>059-069>071-094-261330-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
1224 PM CDT THU JUL 25 2013 /1124 AM MDT THU JUL 25 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A COLD FRONT AND DISTURBANCE ALOFT WILL HELP TRIGGER SCATTERED
SHOWERS AND THUNDERSTORMS THIS AFTERNOON. STORMS SHOULD START TO
DEVELOP AROUND 2 PM CDT...AND GEL INTO A LINE THROUGH LATE
AFTERNOON. THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS AS THE
LINE PUSHES SOUTHEAST...WITH THE SLIGHT RISK SOUTHEAST OF A LINE
FROM BIG SPRINGS...TO STUART AND LYNCH LATE THIS AFTERNOON INTO
THE EVENING. THE PRIMARY THREATS WILL BE LARGE HAIL AND DAMAGING
WINDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PERIODIC THUNDERSTORM CHANCES REMAIN IN THE FORECAST FRIDAY
THROUGH WEDNESDAY...HOWEVER WIDESPREAD SEVERE WEATHER IS NOT
ANTICIPATED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE AFTER 4 PM CDT IN PORTIONS OF
NORTH CENTRAL...CENTRAL AND SOUTHWEST NEBRASKA.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE

KECK

In the hours before

Special weather statement, Jul 25, 2:25 PM CST, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
325 PM CDT THU JUL 25 2013

NEZ059-252115-
LINCOLN NE-
325 PM CDT THU JUL 25 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LINCOLN COUNTY UNTIL
415 PM CDT...

AT 323 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 12 MILES SOUTH OF RINGGOLD...OR 14 MILES NORTH OF
NORTH PLATTE...MOVING EAST AT 20 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
MAINLY RURAL AREAS OF NORTHERN LINCOLN COUNTY.

THIS INCLUDES HIGHWAY 83 BETWEEN MILE MARKERS 89 AND 105.

THIS INCLUDES HIGHWAY 97 BETWEEN MILE MARKERS 3 AND 9.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TAYLOR
Special weather statement, Jul 25, 3:21 PM CST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
421 PM CDT THU JUL 25 2013

NEZ038-252200-
CUSTER NE-
421 PM CDT THU JUL 25 2013

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN CUSTER COUNTY UNTIL 500
PM CDT...

AT 419 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES NORTH OF ARNOLD...MOVING SOUTHEAST AT 15
MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  ARNOLD...
  PLEASANT HILL...
  FINCHVILLE...
  MILLDALE...

THIS INCLUDES HIGHWAY 92 BETWEEN MILE MARKERS 247 AND 268.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TAYLOR
Special weather statement, Jul 25, 3:25 PM CST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
425 PM CDT THU JUL 25 2013

NEZ059-252215-
LINCOLN NE-
425 PM CDT THU JUL 25 2013

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LINCOLN COUNTY UNTIL 515
PM CDT...

AT 419 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES NORTH OF NORTH PLATTE...MOVING SOUTHEAST
AT 15 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  NORTH PLATTE...
  BECK...
  KEITH...

THIS INCLUDES INTERSTATE 80 BETWEEN MILE MARKERS 177 AND 187.

THIS INCLUDES HIGHWAY 83 BETWEEN MILE MARKERS 81 AND 93.

THIS INCLUDES HIGHWAY 97 BETWEEN MILE MARKERS 1 AND 5.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

TAYLOR

The radar

The North Platte radar (KLNX), 92 km away, was scanning. The volume nearest the first event began at 21:43 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lincoln

When
July 25, 3:45 PM CST
Where
Lincoln County, (Lbf)bird Fld North
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
41.130, -100.680

Thunderstorm Wind, Lincoln

When
July 25, 3:49 PM CST
Where
Lincoln County, (Lbf)bird Fld North
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
41.130, -100.680

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2013Every state in 2013This day in weather historyWarnings in Nebraska, July 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 470474, 467302.